Texas, 2024

High Wind in Texas, February 9, 2024

February 9, 2024 · NWS MAF · 1 event in 1 county or zone

A potent and progressive southwesterly jet stream was oriented from the southern Great Plains to the Northeast bringing southwesterly high winds to portions of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent and progressive southwesterly jet stream was oriented from the southern Great Plains to the Northeast bringing southwesterly high winds to portions of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 9, 6:08 AM CST, 22 minutes earlier.

Area forecast discussion, Feb 9, 6:08 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 AM CST Fri Feb 9 2024

...New AVIATION...

.SHORT TERM...
(Today through Saturday afternoon)
Issued at 246 AM CST Fri Feb 9 2024

Today will be a quiet weather day. Southwesterly upper level flow
will cause clouds to stream in from off the Pacific. Lift from the
low is too far to the west so no precipitation is expected.
Southerly low level winds will keep temperatures a few degrees above
normal today and especially tonight.

The upper low reaches New Mexico on Saturday along with a large
swath of mid and upper level dry air (dry slot) for most of the area
bringing clearing skies. The exception will be the far eastern
Permian Basin where isolated showers develop. Clearing skies and
slight warm air advection push temps in most places a few degrees
higher than today. The more interesting weather soon follows.

Hennig

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 246 AM CST Fri Feb 9 2024

A very active weather pattern will begin the extended forecast
period. A large upper-level trough will be centered along the
Arizona/New Mexico border by Sunday morning. This trough then
becomes positively tilted as moves across west Texas by Sunday
evening. At the surface, rapid cyclogenesis is expected across west
Texas with a cold front quickly advancing south through the Texas
Panhandle into west Texas. This cold front clears the area by Sunday
evening as the surface low pressure exits to the east resulting in
colder temperatures in its wake. With this synoptic setup in mind,
let's dive into the details.

As the upper-level trough makes its approach of the region, large
scale ascent overspreads the region allowing for rain to begin
developing across most of the area. Temperatures during this time
remain largely above freezing with only the higher elevations
falling to near freezing. These higher elevations may see a few
snowflakes mix in. Across eastern portions of the area, the
increasing large-scale  ascent and a fast-moving Pacific front
result in rapid shower and thunderstorm development. A few
thunderstorms may be strong given favorable kinematic and
thermodynamic profiles. This initial round of precipitation quickly
slides off to the east and much of the southern two-thirds of the
area driers out as drier-downsloping west winds move in behind the
Pacific Front. At the same time, the cold front begins to enter
northern portions of the region bringing more rain or rain/snow mix
to southeast New Mexico and the northern Permian Basin as the
surface low continues to develop. Temperatures struggle to warm into
the 40s across the northern tier of the area during the afternoon
hours with milder weather further to the south where filtered sun
holds out. Temperatures are expected to fall once the cold front
passes through the area. With temperatures expected to remain mainly
in the 40s behind the cold front, a cold rain is expected for most
but a rain/snow mix will be possible across far northern portions of
the Permian Basin, southeast New Mexico, and the higher elevations
where the coldest air arrives first.

By Sunday evening, the really cold airmass begins to settle in but
drier air also begins to erode on precipitation chances. Light wrap-
around rain and rain/snow showers will be possible north of I-10
behind the departing surface low pressure. Everything begins to
exits the region to the east. Temperatures fall below freeing across
the entire region as winds slacken and skies clear by Monday
morning. This is the coldest weather expected for the entire period.
Temperatures quickly rebound after the cold Monday morning,
returning to slightly below normal by the afternoon. Quasi-zonal
flow returns to the southern Great Plains heading through next week.
Temperatures are expected to warm back above normal by the middle of
the week. This pattern continues until late in the week when the
next potential weather maker arrives. This may bring showers to
portions of the region by the end of following week.

-Chehak

&&

.AVIATION...
(12Z TAFS)
Issued at 608 AM CST Fri Feb 9 2024

VFR conditions and light southwest to westerly winds are expected
to continue today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  45  67  39 /   0  10  20  70
Carlsbad                 61  37  62  36 /   0   0   0  40
Dryden                   70  50  75  44 /   0  20  10  20
Fort Stockton            65  47  69  40 /   0  10   0  30
Guadalupe Pass           52  37  53  32 /   0   0   0  30
Hobbs                    59  37  62  33 /   0  10   0  50
Marfa                    60  34  63  28 /   0   0   0  10
Midland Intl Airport     63  45  66  39 /   0  10  10  60
Odessa                   63  45  66  39 /   0  10  10  50
Wink                     64  40  67  38 /   0   0   0  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, Feb 9, 2:36 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
236 AM CST Fri Feb 9 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-100845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
236 AM CST Fri Feb 9 2024 /136 AM MST Fri Feb 9 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
February 9, 6:30 AM CST to 9:13 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164097.